|Can I Take a Pause
Aug 21, 2000
I have been taking Anti Viral drugs for three years.
Now my Virus amount is less than 50; CD4 level is 940 which is excellent.
I feel my body needs a break. If I stop taking the medicine for a year..how fast would my excellent levels decrease???
| Response from Dr. Cohen
The short answer is we don't know from what you've written what would happen. Since we don't know what your viral load was before you took medication. In general, after stopping meds, most will have a viral rebound back towards where it was before starting any medication -- what is called the set point. Some don't even know their set point as they started antivirals before viral load testing was available. And after you stop antivirals, that is the first consequence -- a regrowth of HIV. When this happens there can be some initial loss of the CD4 count -- in studies of those more advanced that you, the average drop in CD4 cell counts was about 100 -- but some might have fewer or greater numbers of CD4 count drops. And a few have even seen CD4 count increases!
Over time what generally happens is that you wind up similar to what it was like before treatment was used -- you have a steady decline in the CD4 count at a rate largely predicted by the viral load set point. If it is lower, then some lose T4 cells at 20-30 per year -- while others with a higher set point lose 50 or more T4 cells per year. So we can't predict what would happen to you.
It is clear however that with 940 you have quite a bit of "buffer" between you and serious HIV related illness -- even the minor aspects of HIV illness were rare events with a CD4 count over 500. And the general news about stopping and restarting is that for most, stopping with a viral load below 50 doesn't lead to viral resistance to these meds -- so you probably could restart this or some other combo in the future when you needed the help... no guarantees of course -- that's why there is still some anxiety about med interruptions.
And one alternative to stopping would be substitutions -- since we have 14 meds in the US -- and if whatever you are taking is no longer acceptable to you, you might have the option to just simplify the combo in some way. This would require discussion with a clinician who knows the rules of substitutions...
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After Erotic Massage Worried I Have HIV
- Sore Testicles After Having Sex During Period Worried I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Constant Vaginal Bleeding No Pain
- Is Stringy Vaginal Discharge A Side Effect From Provera?
- What Do I Have If I Got Thrush On My Tongue?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.